Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 13, 2017, 4:21 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 4:21 PM EDT (20:21 UTC)
- Expired
- Jun 13, 2017, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 50 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:30 PM EDT | FLASH FLOOD | Dravosburg, PA | ROUTE 837 COMPLETELY COVERED...CAR WAS FLOATING DOWN ROAD. |
| Jun 13, 5:42 PM EDT | FLASH FLOOD | 2 W Irwin, PA | PARK HILL ROAD AND NORWIN AVENUE ARE CLOSED DUE TO HIGH WATER |
| Jun 13, 5:58 PM EDT | HEAVY RAIN 2.6 | White Oak, PA | IN 2 HOURS |
| Jun 13, 6:00 PM EDT | FLASH FLOOD | White Oak, PA | VEHICLE STUCK IN WATER...SWIFT WATER RESCUE RESPONSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230 WGUS51 KPBZ 132021 FFWPBZ PAC003-129-132315- /O.NEW.KPBZ.FF.W.0014.170613T2021Z-170613T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 421 PM EDT TUE JUN 13 2017 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Southeastern Allegheny County in southwestern Pennsylvania... West central Westmoreland County in southwestern Pennsylvania... * Until 715 PM EDT. * At 420 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 1 to 2 inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Pittsburgh, Penn Hills, Monroeville, Greensburg, McKeesport, Jeannette, West Mifflin, Baldwin, Murrysville, Wilkinsburg, Munhall and Jefferson Hills. This includes Pennsylvania Turnpike between mile markers 56 and 73. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. LAT...LON 4045 7950 4024 7947 4025 7991 4045 7997 $$
4 follow-up statements
980 WGUS71 KPBZ 132034 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 434 PM EDT TUE JUN 13 2017 PAC003-129-132315- /O.CON.KPBZ.FF.W.0014.000000T0000Z-170613T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allegheny PA-Westmoreland PA- 434 PM EDT TUE JUN 13 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES... At 434 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 1 to 2 inches of rain have already fallen. Flash flooding is expected to begin shortly. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. This includes Pennsylvania Turnpike between mile markers 56 and 73. LAT...LON 4045 7950 4024 7947 4025 7991 4045 7997 $$
680 WGUS71 KPBZ 132107 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 507 PM EDT TUE JUN 13 2017 PAC003-129-132315- /O.CON.KPBZ.FF.W.0014.000000T0000Z-170613T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allegheny PA-Westmoreland PA- 507 PM EDT TUE JUN 13 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES... At 506 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 2 to 3 inches of rain have already fallen. Flash flooding is expected to begin shortly. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. This includes Pennsylvania Turnpike between mile markers 56 and 73. LAT...LON 4045 7950 4024 7947 4025 7991 4045 7997 $$
894 WGUS71 KPBZ 132143 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 543 PM EDT TUE JUN 13 2017 PAC003-129-132315- /O.CON.KPBZ.FF.W.0014.000000T0000Z-170613T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allegheny PA-Westmoreland PA- 543 PM EDT TUE JUN 13 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES... At 539 PM EDT, Doppler radar indicated thunderstorms producing heavy rain over Southeastern Allegheny county and Western Westmoreland county. 2 to 3 inches of rain have fallen. Flooding has been reported in White Oak, North Versailles, Duquesne, and West Mifflin. This includes Pennsylvania Turnpike between mile markers 56 and 73. LAT...LON 4045 7950 4024 7947 4025 7991 4045 7997 $$
888 WGUS71 KPBZ 132233 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 633 PM EDT TUE JUN 13 2017 PAC003-129-132315- /O.CON.KPBZ.FF.W.0014.000000T0000Z-170613T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allegheny PA-Westmoreland PA- 633 PM EDT TUE JUN 13 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES... At 631 PM EDT, Doppler radar indicated light rain over the warned area. However, flooding continues in many locations, particularly Southern Allegheny county. It will take time for the water to recede. Please heed any road closures. This includes Pennsylvania Turnpike between mile markers 56 and 73. LAT...LON 4045 7950 4024 7947 4025 7991 4045 7997 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:29 PM EDT, 52 minutes earlier.
Area forecast discussion, Jun 13, 3:29 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 329 PM EDT Tue Jun 13 2017 .SYNOPSIS... Periodic rain chances return for the rest of the week with several crossing disturbances. Temperatures will remain above normal through the forecast. && .NEAR TERM /THROUGH WEDNESDAY/... Showers and thunderstorms have primarily developed this afternoon along a cold front slowly sinking from north to south, although additional scattered thunderstorms have developed south of the front as well. With such light winds at the surface and higher up in the atmosphere, showers and thunderstorms are moving slowly and producing heavy rain. Coverage should diminish by sunset, with only a small chance of rain overnight. The front will set up from northwest to southeast on Wednesday and remain nearly stationary, providing the focus for thunderstorms again. Again, slow moving storms will bring the chance for heavy rainfall. Most of the region is under a marginal risk of both severe thunderstorms and flash flooding. While high temperatures will be a couple degrees cooler than today, heat indices will still rise into the lower 90s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... While the stationary front will begin to move north Wednesday night, low pressure will begin to track east and eventually bring a cold front through the region Thursday night. Have maintained categorical pops Thursday and Thursday night. Yet again a marginal risk continues for both flash flooding and severe thunderstorms. The chances for rain will diminish on Friday. Humidity will come down Thursday and Friday, which should allow heat indices to lower back into the 80s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Broad upper troughing from the Midwest to the NE CONUS should maintain periodic shower/thunderstorm chances through the period as shortwaves rotate through the trough. Above seasonal average temperatures are expected to continue. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Showers and storms have developed in the unstable airmass over eastern OH/western WV earlier than originally anticipated this morning, with support from a shortwave over WV. While most of this is remaining south of the terminals, have bumped up the timing of VCTS at ZZV and will tempo restrictions as confidence increases. Meanwhile, cold front will start to sag southward over the region this afternoon, allowing for further thunderstorm development. While VFR conditions will prevail, brief IFR restrictions are possible with heavy rain and gusty winds. Convection should diminish after sunset, but some patchy fog may be possible at any terminal that experiences a storm. Will leave this mention out for now and reevaluate with the 18z issuance. .Outlook... Restrictions from showers and thunderstorms are possible Wednesday and Thursday as upper ridging weakens and a trough approaches. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 13, 4:31 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 431 AM EDT Tue Jun 13 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-140845- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 431 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms on Wednesday and Thursday will pose a concern for flash flooding and occasional severe weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 13, 1:47 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT TUE JUN 13 2017
OHZ039-048-058-131815-
Guernsey-Tuscarawas-Coshocton-
147 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN
TUSCARAWAS COUNTIES...
At 146 PM EDT, a strong thunderstorm was located near Sugarcreek, or
9 miles southwest of Dover, moving southeast at 15 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Newcomerstown... Gnadenhutten...
Tuscarawas... Baltic...
Port Washington... Stone Creek...
Gilmore... Stillwater...
Bakersville...
This includes Interstate 77 in Ohio between mile markers 60 and 79.
LAT...LON 4044 8175 4045 8174 4045 8168 4044 8168
4046 8167 4048 8167 4053 8155 4032 8132
4018 8162
TIME...MOT...LOC 1746Z 329DEG 12KT 4043 8161
34Local storm report, Jun 13, 2:32 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL TIPPECANOE 40.27N 81.29W
06/13/2017 E1.00 INCH HARRISON OH PUBLIC
HAIL AT LEAST THE SIZE OF A QUARTER ALONG NORRIS ROAD
&&
EVENT NUMBER PBZ1701539
KRAMARLocal storm report, Jun 13, 3:24 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND DMG 1 NNW KEYSTONE 39.58N 80.21W
06/13/2017 MARION WV 911 CALL CENTER
MULTIPLE TREES DOWN AROUND THE KEYSTONE AREA
&&
EVENT NUMBER PBZ1701540
24Local storm report, Jun 13, 3:47 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 1 W SAINT JOSEPH 39.73N 80.74W
06/13/2017 MARSHALL WV LAW ENFORCEMENT
TREE DOWN ON BURCH RIDGE BUT DOUBTFUL TO HAVE BEEN
CAUSED BY SEVERE WIND
0216 PM TSTM WND DMG 2 SSE LONE OAK 39.88N 80.59W
06/13/2017 MARSHALL WV LAW ENFORCEMENT
TREE DOWN ON MIDDLE GRAVE CREEK ROAD
0217 PM TSTM WND DMG 2 SE LONE OAK 39.88N 80.58W
06/13/2017 MARSHALL WV EMERGENCY MNGR
LIMBS REPORTED DOWN ALONG ROUTE 250
0221 PM HAIL 1 NW WOODRUFF 39.78N 80.55W
06/13/2017 E0.75 INCH MARSHALL WV PUBLIC
HAIL UP TO DIME SIZE AND STRONG WIND. POWER OUT AT THE
OBSERVER LOCATION
&&
EVENT NUMBER PBZ1701541
EVENT NUMBER PBZ1701542
EVENT NUMBER PBZ1701543
EVENT NUMBER PBZ1701544
KRAMARLocal storm report, Jun 13, 3:51 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL FAIRMONT 39.49N 80.14W
06/13/2017 E0.75 INCH MARION WV BROADCAST MEDIA
PENNY SIZE HAIL AT MARION COUNTY TRANSIT CENTER
&&
EVENT NUMBER PBZ1701545
TGREENLocal storm report, Jun 13, 4:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 2 NNW KNOB 40.72N 80.20W
06/13/2017 E0.88 INCH BEAVER PA AMATEUR RADIO
&&
EVENT NUMBER PBZ1701546
TGREENThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:15 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 31 min |
| Jun 13, 2:46 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| Jun 13, 3:15 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 45 min |
| Jun 13, 3:46 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 44 min |
| Jun 13, 3:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 51 min |
| Jun 13, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 25 min |
| Jun 13, 4:18 PM EDT | Flash Flood Warning | PBZ | Beaver, Lawrence | 3 hr |
| Jun 13, 4:33 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 42 min |
| Jun 13, 4:42 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 48 min |
| Jun 13, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 45 min |
| Jun 13, 4:54 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jun 13, 5:29 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 18 min |
| Jun 13, 7:14 PM EDT | Flash Flood Warning | PBZ | Allegheny | 5 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.